Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Distributional chaos revisited

Author: Piotr Oprocha
Journal: Trans. Amer. Math. Soc. 361 (2009), 4901-4925
MSC (2000): Primary 37B99; Secondary 37D45, 37B10, 37B20
Published electronically: April 13, 2009
MathSciNet review: 2506431
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


In their famous paper, Schweizer and Smítal introduced the definition of a distributionally chaotic pair and proved that the existence of such a pair implies positive topological entropy for continuous mappings of a compact interval. Further, their approach was extended to the general compact metric space case.

In this article we provide an example which shows that the definition of distributional chaos (and as a result Li-Yorke chaos) may be fulfilled by a dynamical system with (intuitively) regular dynamics embedded in $\mathbb {R}^3$. Next, we state strengthened versions of distributional chaos which, as we show, are present in systems commonly considered to have complex dynamics.

We also prove that any interval map with positive topological entropy contains two invariant subsets $X,Y \subset I$ such that $f|_X$ has positive topological entropy and $f|_Y$ displays distributional chaos of type $1$, but not conversely.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37B99, 37D45, 37B10, 37B20

Retrieve articles in all journals with MSC (2000): 37B99, 37D45, 37B10, 37B20

Additional Information

Piotr Oprocha
Affiliation: Faculty of Applied Mathematics, AGH University of Science and Technology, al. Mickiewicza 30, 30-059 Kraków, Poland
MR Author ID: 765606
ORCID: 0000-0002-0261-7229

Keywords: Distributional chaos, chaotic pair, Li-Yorke chaos
Received by editor(s): October 17, 2007
Published electronically: April 13, 2009
Dedicated: Dedicated to Professor Jaroslav Smítal on the occasion of his 65th birthday.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.